Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 2, NWS Omaha, NE

March 20, 2007Harrison County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Mar 20, 2007, 11:28 PM CDT for Harrison County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2007, 11:28 PM CDT (04:28 UTC)
Expired
Mar 21, 2007, 12:00 AM CDT
In force
32 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Harrison County, IA

The radar

The Omaha radar (KOAX), 54 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2007-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 210428
SVROAX
IAC085-210500-
/O.NEW.KOAX.SV.W.0002.070321T0428Z-070321T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1128 PM CDT TUE MAR 20 2007

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRISON COUNTY IN SOUTHWEST IOWA...

* UNTIL MIDNIGHT CDT

* AT 1126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING 3/4 INCH HAIL.  THIS STORM
  WAS LOCATED NEAR MODALE...OR ABOUT 26 MILES NORTH OF OMAHA...AND
  MOVING NORTHEAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MONDAMIN AND PISGAH

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4168 9613 4157 9608 4178 9572 4186 9590

$$

DEWALD
3 follow-up statements
000 
WWUS53 KOAX 210436
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1136 PM CDT TUE MAR 20 2007

IAC085-210500-
/O.CON.KOAX.SV.W.0002.000000T0000Z-070321T0500Z/
HARRISON IA-
1136 PM CDT TUE MAR 20 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR HARRISON COUNTY...

AT 1135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING 3/4 INCH HAIL. 
THIS STORM WAS LOCATED NEAR MONDAMIN...OR ABOUT 28 MILES NORTH OF
OMAHA...MOVING NORTHEAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LITTLE
SIOUX AND PISGAH

LAT...LON 4168 9611 4161 9606 4179 9576 4186 9599

$$

DEWALD
000 
WWUS53 KOAX 210447
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1147 PM CDT TUE MAR 20 2007

IAC085-210500-
/O.CON.KOAX.SV.W.0002.000000T0000Z-070321T0500Z/
HARRISON IA-
1147 PM CDT TUE MAR 20 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR HARRISON COUNTY...

AT 1143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING 3/4 INCH HAIL. 
THIS STORM WAS LOCATED NEAR MONDAMIN...OR ABOUT 31 MILES NORTH OF
OMAHA...MOVING NORTHEAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LITTLE
SIOUX AND PISGAH

LAT...LON 4172 9608 4164 9596 4181 9576 4186 9601

$$

DEWALD
000 
WWUS53 KOAX 210455
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1153 PM CDT TUE MAR 20 2007

IAC085-210503-
/O.EXP.KOAX.SV.W.0002.000000T0000Z-070321T0500Z/
HARRISON IA-
1153 PM CDT TUE MAR 20 2007

...THE SEVERE THUNDERSTORM WARNING FOR HARRISON COUNTY EXPIRES AT
MIDNIGHT CDT...

AT 1153 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 
CONTINUED BETWEEN LITTLE SIOUX AND PISGAH...MOVING NORTHEAST AT 25 
MPH. THE STORM HAS WEAKENED A BIT BUT MAY STILL PRODUCE ONE HALF 
INCH HAIL AS IT MOVES INTO SOUTH CENTRAL MONONA COUNTY.

LAT...LON 4172 9608 4164 9596 4181 9576 4186 9601

$$

DEWALD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:05 PM CDT, 8 hours 23 minutes earlier.

Area forecast discussion, Mar 20, 3:05 PM CDT, 8 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
305 PM CDT TUE MAR 20 2007

.DISCUSSION...
MAIN CHALLENGES WILL BE TIMING THE BEST CHANCES FOR PCPN AND SLGT
CHANCE OF SEVERE WEATHER. UPPER AIR CHARTS FROM 12Z SHOWED 850 MB
MOISTURE MOVING NORTHWARD...WITH A TONGUE OF 10-12 DEGREES C FROM
OLD MEXICO INTO KS. STRONGEST HEIGHT FALLS AT 500 MB WERE ACROSS
THE PACIFIC NORTHWEST...BUT WEAKER FALLS NOTED IN SOUTHWEST FLOW
ALL THE WAY FROM SRN CA INTO WRN KS. COLD POCKET (-20 DEGREES C)
WAS OVER KGJT AT 500 MB AT 12Z. WATER VAPOR LOOPED SHOWED A VORT
MAX OVER ERN CO AT 18Z. THIS WILL BE MOVING TOWARD AND OVER OUR
AREA TONIGHT. BULK OF THE CONVECTION DURING THE MORNING AND EARLY
AFTN WAS OVER KS INTO WRN MO...BUT SCT SHOWERS/TSTMS WERE NOTED
INTO PARTS OF ERN NE AND WRN IA. SURFACE ANALYSIS SHOWED A LOW
PRESSURE ALONG THE FRONT RANGE...WITH ONE LOW CENTERED ACROSS
SERN CO AND A WARM FRONT EXTENDING FROM THE LOW THROUGH KS AND
INTO WRN MO.

TONIGHT...LOWS ARE TRICKY AND WE WILL PROBABLY HAVE AN ATYPICAL
TEMPERATURE CURVE. LEFT FAIRLY HIGH POPS GOING FOR SOUTHEASTERN
ZONES...TAPERING THEM OFF TO SLIGHT CHANCE NORTHWEST. HAVE LOWS
MAINLY IN THE 40S. COLD FRONT WILL START TO ADVANCE TOWARD THE
AREA WEDNESDAY...AND PUSH ACROSS OUR NORTHWEST ZONES IN THE AFTN.
LEFT LOW POPS FOR MUCH OF THE DAY WEDNESDAY...BUT STARTED UPWARD
TREND BY LATE AFTN. EXPECT TEMPERATURES TO MIX OUT INTO THE MID
60S TO LOWER 70S. CAPE VALUES DO EXCEED 1200 J/KG BY LATE AFTN
AND CAP DOES WEAKEN. BEST CHANCE FOR PCPN ALL ZONES IS WEDNESDAY
EVENING...AND SOME CHANCE LATE WEDNESDAY NIGHT FOR SERN NE/SWRN
IA. THREAT FOR SEVERE DOES NOT LOOK HIGH...BUT CANT RULE OUT
SOME ISOLATED STRONG STORMS.

WILL CARRY SOME LOW POPS FROM FRIDAY INTO FRIDAY NIGHT. HOWEVER
THE CHANCE APPEARS QUITE A BIT HIGHER OVER THE WEEKEND. CUTOFF
LOW THAT WILL FORM OFF THE CA COAST WEDNESDAY SHOULD MOVE INTO
NM BY SATURDAY. MOISTURE WILL STREAM NORTH AND BE LIFTED OVER A
WARM FRONT THAT WILL EXTEND FROM SWRN KS TO NRN MO BY ABOUT 18Z
SATURDAY. 12Z RUN OF THE GFS REALLY DOES NOT OPEN THIS SYSTEM UP
UNTIL IT GETS EAST OF OUR AREA...KEEPING IT A CLOSED LOW UNTIL
IT MOVES INTO ERN MO. FOR NOW...WILL NOT MENTION ANY PCPN ON
MONDAY...BUT IF SYSTEM SLOWS THAT WILL HAVE TO BE ADDED.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

MILLER
Hazardous weather outlook, Mar 20, 5:00 PM CDT, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT TUE MAR 20 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-211000-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
500 PM CDT TUE MAR 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS TONIGHT OVER ALL
OF EASTERN NEBRASKA AND SOUTHWEST IOWA...MAINLY AFTER SUNSET.
THUNDERSTORMS ARE ALSO POSSIBLE ON WEDNESDAY...MAINLY DURING
THE LATE AFTERNOON. SOME STORMS MAY BE SEVERE WITH LARGE HAIL
AND DAMAGING WINDS. A COLD FRONT WILL MOVE INTO EASTERN NEBRASKA
WEDNESDAY AFTERNOON WITH WARM AND UNSTABLE CONDITIONS IN PLACE
ACROSS THE AREA AHEAD OF THE FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY WEDNESDAY EVENING...THEN AGAIN FROM FRIDAY
NIGHT INTO MONDAY.  A FEW STORMS COULD BE SEVERE WEDNESDAY EVENING...
WITH THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL.  AN
ACTIVE WEATHER PATTERN CONSISTING OF A FRONT IN THE PLAINS WILL KEEP
THE CHANCES FOR THUNDERSTORMS IN THE FORECAST THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON.

FOBERT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 5:46 AM CDTSevere Thunderstorm WarningOAXPottawattamie29 min
Mar 21, 5:16 PM CDTSevere Thunderstorm WarningOAXMonona44 min
Mar 21, 5:58 PM CDTSevere Thunderstorm WarningOAXMonona32 min
Mar 21, 6:11 PM CDTSevere Thunderstorm WarningOAXHarrison49 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.